Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS Topeka, KS

September 21, 2010Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 21, 2010, 8:57 PM CDT for Nemaha County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2010, 8:57 PM CDT (01:57 UTC)
Expired
Sep 21, 2010, 10:58 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WGUS53 KTOP 220157
FFWTOP
KSC131-220445-
/O.NEW.KTOP.FF.W.0048.100922T0157Z-100922T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT TUE SEP 21 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1145 PM CDT

* AT 847 PM CDT...EMERGENCY MANAGEMENT REPORTED 6 INCHES OF WATER 
FLOWING OVER HIGHWAY 187 3 MILES SOUTH OF HIGHWAY 36 ABOUT 3 MILES 
SOUTHWEST OF SENECA. NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
ABOUT 1 TO 2 INCHES OF RAIN HAD FALLEN SOUTH AND SOUTHWEST OF 
SENECA. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN AND 
SOUTHWEST NEMAHA COUNTY AND WILL TRAIN OVER THE WARNED AREA. ANOTHER 
1 TO 3 INCHES OF RAIN MAY FALL THROUGH 11 PM. A FLASH FLOOD WARNING 
CONTINUES UNTIL 1115 PM CDT FOR EAST CENTRAL NEMAHA COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...
  CORNING...
  GOFF...
  WETMORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
MANY SECONDARY ROADS AND HIGHWAYS MA BE FLOODED. MOTORIST ARE URGED 
NOT TO DRIVE THROUGH WATER OVER THE ROADWAYS. RESIDENTS ALONG 
STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE 
AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3981 9598 3970 9599 3968 9578 3957 9579
      3956 9580 3961 9615 3977 9613

$$

GARGAN
2 follow-up statements
454 
WGUS73 KTOP 220319
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT TUE SEP 21 2010

KSC131-220445-
/O.CON.KTOP.FF.W.0048.000000T0000Z-100922T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-
1019 PM CDT TUE SEP 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN NEMAHA COUNTY...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL HAS MOVED EAST OF 
SOUTHERN NEMAHA COUNTY. RADAR ESTIMATES THAT BETWEEN 2 TO 4 INCHES 
OF RAIN HAS FALLEN ACROSS SOUTHERN NEMAHA COUNTY. THE RUNOFF FROM 
THE HEAVY RAINFALL WILL CONTINUE THE THREAT FOR FLASH FLOODING 
THROUGH 1145 PM CDT.

LOCATIONS IMPACTED INCLUDE...
CENTRALIA...CORNING...GOFF AND WETMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3981 9598 3970 9599 3968 9578 3957 9579
      3956 9580 3961 9615 3977 9613

$$

GARGAN
910 
WGUS73 KTOP 220358
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT TUE SEP 21 2010

KSC131-220407-
/O.CAN.KTOP.FF.W.0048.000000T0000Z-100922T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-
1058 PM CDT TUE SEP 21 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN NEMAHA
COUNTY...

...A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 1115 PM CDT FOR 
EAST CENTRAL NEMAHA COUNTY...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. AN AREAL FLOOD WARNING WILL BE ISSUED FOR SOUTHERN 
NEMAHA COUNTY FOR THE POTENTIAL OF STANDING WATER ON COUNTY ROADS 
AND HIGHWAYS.

LAT...LON 3981 9598 3970 9599 3968 9578 3957 9579
      3956 9580 3961 9615 3977 9613

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:03 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Sep 21, 3:03 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT TUE SEP 21 2010

.DISCUSSION...

PEAK HEATING ACROSS THE AREA HAS RESULTED IN AN UNSTABLE ATMOSPHERE
WITH LITTLE TO NO CONVECTIVE INHIBITION THIS AFTERNOON. TRICK IS THE
LIFT...AS THE SHORTWAVE CURRENTLY OVER OUR CWA WILL EVENTUALLY BRING
SUBSIDENCE IN BEHIND. HOWEVER STRONG STORMS DEVELOPING JUST TO OUR
NE ALONG THE FRONTAL BOUNDARY WILL LAY DOWN OUTFLOWS IN ITS
WAKE...AND COULD BACK BUILD INTO THE NE CORNER BEFORE THE AFTERNOON
IS OUT. ISOLD TSRA DEVELOPING JUST NW OF TOPEKA...LIKELY WITH THE
AID OF LIFT WITH TRAILING PORTION OF THE UPPER WAVE. SFC FRONT HAS
STALLED ACROSS CTRL KS AND DONT ANTICIPATE IT WILL MAKE IT VERY FAR
INTO OUR CWA.

EXPECT PRECIP COVERAGE TO DECREASE FROM EAST TO WEST...AND THAT
EASTERN ACTIVITY WILL MOVE TO THE EAST ALONG WITH THE UPPER SUPPORT
AND WITH DIMINISHING DAYTIME HEATING.  DESPITE SOME STEEP LAPSE
RATES IN THE MID LEVELS BETWEEN 550 AND 450 ON THE MORNING
SOUNDING...BUFKIT SUGGESTS THESE HAVE WARMED. WITH A CORRIDOR OF
MUCAPE OF AROUND 2000-2500J/KG STILL ENOUGH INSTABILITY FOR A STRONG
STORM OVER THE NEXT FEW HOURS MAINLY ACROSS THE NE COUNTIES. HAVE
TAKEN PRECIP OUT OF THE FORECAST AFTER MIDNIGHT. EXPECT WARM
OVERNIGHT LOWS AROUND 70 WITH HIGHS BACK INTO THE MIDDLE 80S
TOMORROW UNDER SOUTHERLY WINDS AND ANOTHER DAY OF GOOD MIXING SOUTH
OF THE FRONT.

67

MAIN FOCUS WITHIN EXTENDED CENTERS ON FRONTAL PASSAGE AND ASSOCIATED
TSRA CHANCES ON THURSDAY. REFER TO HPC PMDEPD FOR LARGE SCALE
SYNOPTIC DETAILS WITHIN EXTENDED.

WEATHER IMPACTS: BY THURSDAY MORNING...A WELL-DEPICTED SHORTWAVE
TROUGH WILL BE SLIDING INTO THE HIGH PLAINS. AHEAD OF THIS
FEATURE...DEEP MODERATE SOUTHERLY FLOW...INCLUDING A 50KT LLJ...WILL
ADVECT AMPLE MOISTURE BACK INTO THE REGION. TSRA WILL LIKELY BE
ONGOING OVER THE WESTERN HALF OF KANSAS. LARGE UNCERTAINTY TO
AVAILABLE INSTABILITY WITHIN THE WARM SECTOR...PARTICULARLY DUE TO
ONGOING CONVECTION AND CLOUD COVER. MOST SOLUTIONS DEPICT UNDER 1500
J/KG MUCAPE THROUGH THE DAY. WITH MODERATE SHEAR IN PLACE...ANY
GREATER INSTABILITY THAN CURRENTLY ANTICIPATED COULD YIELD ISO SVR
WX...ALTHOUGH EXPECT MAJORITY OF ACTIVITY TO REMAIN BELOW SVR
LEVELS. REGARDLESS...MOST AREAS SHOULD SEE MEASURABLE PRECIPITATION
AND BUMPED UP POPS THU INTO THU NIGHT.

THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL
BOUNDARY FOR FRIDAY. MODELS HAVE BEEN INCONSISTENT IN BEHAVIOR OF
PATTERN LATE INTO THE WEEKEND INTO EARLY NEXT WEEK. ATTM...PREFER
LESS AMPLIFIED SOLUTION...KEEPING PREDOMINATELY DRIER WX IN PLACE FOR
THE EXTENDED. TEMPERATURES DURING THE EXTENDED WILL REMAIN AT NEAR
NORMAL LEVELS.

BLAIR

&&

.AVIATION...
MADE LITTLE CHANGE TO EXISTING TAF GROUPS. SCATTERED TSRA BREAKING
OUT AHEAD OF SHORTWAVE MOVING THROUGH EASTERN KANSAS ATTM. NOT
ENOUGH CONFIDENCE FOR A TEMPO GROUP BUT VCTS AT EACH TERMINAL. STORMS
SHOULD END EARLY THIS EVENING LEAVING ONLY SOUTHERLY WINDS AND DRY
CONDITIONS THROUGH THE TAF PERIOD.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 21, 2:56 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT TUE SEP 21 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
256 PM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MOST OF THE
OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. WHILE A
COUPLE STORMS MAY BECOME STRONG...SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY
INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

BLAIR

In the hours before

Local storm report, Sep 21, 7:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 S WOODLAWN            39.75N 95.86W
09/21/2010  E1.00 INCH       NEMAHA             KS   PUBLIC

&&

BYRNE
Local storm report, Sep 21, 7:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 S WOODLAWN            39.75N 95.86W
09/21/2010  E1.00 INCH       NEMAHA             KS   PUBLIC

&&

BYRNE
Local storm report, Sep 21, 8:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HAIL             2 S WOODLAWN            39.75N 95.86W
09/21/2010  E1.00 INCH       NEMAHA             KS   PUBLIC

&&

BYRNE
Special weather statement, Sep 21, 8:10 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT TUE SEP 21 2010

KSZ011-012-220145-
BROWN-NEMAHA-
810 PM CDT TUE SEP 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND SOUTHERN
BROWN COUNTIES...

THROUGH 845 PM CDT...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
AND SOUTHEAST AT 15 MPH ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND
SOUTHERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE
HAIL...GUST WINDS AND HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POWHATTAN...WILLIS...HORTON AND EVEREST.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3976 9532 3965 9532 3964 9542 3965 9567
      3969 9604 3983 9603
TIME...MOT...LOC 0108Z 282DEG 14KT 3971 9577
Local storm report, Sep 21, 8:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      3 SW SENECA             39.80N 96.10W
09/21/2010                   NEMAHA             KS   EMERGENCY MNGR

            EM REPORTED 6-12 INCHES OF WATER RUNNING OVER HWY 187 2
            MILES SOUTH OF HWY 36.

&&

BYRNE
Local storm report, Sep 21, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      5 NW HORTON             39.71N 95.59W
09/21/2010                   BROWN              KS   LAW ENFORCEMENT

            WATER FLOWING OVER KESTREL ROAD SOUTH OF 170TH ROAD.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:06 PM CDTAreal Flood AdvisoryTOPBrown114 min
Sep 21, 7:14 PM CDTFlash Flood WarningTOPNemaha4 hr
Sep 21, 7:25 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Sep 21, 7:35 PM CDTFlash Flood WarningTOPBrown4 hr
Sep 21, 8:10 PM CDTSpecial Weather StatementTOPNemaha35 min
Sep 21, 8:32 PM CDTAreal Flood AdvisoryTOPJackson3 hr
Sep 21, 9:21 PM CDTFlash Flood WarningTOPJackson114 min
Sep 21, 11:10 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha8 hr
Sep 21, 11:21 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha8 hr
Sep 22, 7:05 AM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha6 hr
Sep 22, 7:56 AM CDTAreal Flood WarningTOPJefferson8 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.